Alert archive / Louisiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 68, NWS New Orleans, LA

April 23, 2000East Baton Rouge Parish, Iberville Parish, West Baton Rouge Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Apr 23, 2000, 2:13 PM CDT for East Baton Rouge Parish, Iberville Parish, West Baton Rouge Parish, Louisiana. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 23, 2000, 2:13 PM CDT (19:13 UTC)
Expired
Apr 23, 2000, 3:00 PM CDT
In force
47 min
Issued by
NWS New Orleans, LA
Area
Whole counties

Counties East Baton Rouge Parish, LA, Iberville Parish, LA, West Baton Rouge Parish, LA

What was reported inside it

TimeReportWhereRemark
Apr 23, 2:16 PM CDTHail 0.75Plaquemine, LADime size hail fell.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2000-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2000-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

143 
WUUS54 KLIX 231913
SVRNEW
LAC005-033-047-063-121-232000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
213 PM CDT SUN APR 23 2000

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST BATON ROUGE PARISH IN SOUTHEAST LOUISIANA
  LIVINGSTON PARISH IN SOUTHEAST LOUISIANA
  ASCENSION PARISH IN SOUTHEAST LOUISIANA
  WEST BATON ROUGE PARISH IN SOUTHEAST LOUISIANA
  IBERVILLE PARISH IN SOUTHEAST LOUISIANA

* UNTIL 300 PM CDT

* AT 213 PM CDT A SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF
  PLAQUEMINE...MOVING EAST AT 55 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  PORT ALLEN
  PLAQUEMINE
  OAK HILLS PLACE
  BATON ROUGE

THIS IS A DANGEROUS STORM WITH LARGE HAIL...STAY INDOORS AWAY FROM
WINDOWS.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
NEW ORLEANS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 11:35 AM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Apr 23, 11:35 AM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1135 AM CDT SUN APR 23 2000

WIL NOT BE UPDATING ZONES AS CURRENT PACKAGE SEEMS TO HAVE THINGS
WELL IN HAND.

MUCH TO LOOK AT THIS MORNING WITH VARYING LEVELS OF UNCERTAINTY
REGARDING THUNDERSTORM THREAT. WARM FRONT CUTTING ACROSS THE CWA
LATE THIS MORNING PROVIDING A FOCUS FOR MOISTURE CONVERGENCE BUT LOW
LEVEL MOISTURE STILL SEEMS RATHER LIMITED. PART OF THE REASON MAY
LIE IN THE VISIBLE IMAGE OVER THE GULF OF MEXICO WHERE SOUTHWARD
PROPAGATING GRAVITY WAVES ARE DISTINCT ACROSS THE W HALF OF THE
GULF. BUOY 42002 JUST WENT TO A SUSTAINED 33KTS OUTSIDE OF
CONVECTION. IT SEEMS THAT AS THE UPPER DYNAMICS APPROACHES THE LOW
LEVEL MOISTURE WILL INCREASE SOMEWHAT BUT SURFACE BASED INSTABILITY
FALLS OFF. THIS MORNING'S ACTIVITY WAS MOSTLY ACCAS BASED ELEVATED
CONVECTION. THE 12Z SOUNDINGS EXHIBIT DOWNBURST CHARACTERISTICS
ALONG WITH PROGGED HELICITY VALUES OF 300-450 M2S-2. THIS MEANS
ROTATIONAL SUPERCELLS ALONG THE WARM FRONT. AS INDICATIVE IN SW MS
AT THIS TIME. THIS SURFACE BOUNDARY SHOULD BE GENERALLY N OF OUR CWA
UPON THE ARRIVAL OF THE BEST DYNAMICS. ADDRESSED ISOLATED SEVERE
WEATHER THREAT FOR MS COUNTIES IN THE THUNDERSTORM OUTLOOK. WILL NOT
MENTION SEVERE IN ZONES AT THIS TIME. WILL HOLD OFF UNTIL A WATCH IS
ISSUED.

WE WILL BE LAUNCHING A 18Z SPECIAL RELEASE BALLOON. MAY ISSUE AN
UPDATED AFD UPON REVIEW OF 18Z DATA FOR PCPN CALCULATOR/RI OUTPUT.

OUTPUT FROM THE PRECIPITATION CALCULATOR/RICKS INDEX USING MESOETA RUN
ON THE KMCB GRIDPOINT FOR 21Z. THETAE 336K FROM 925MB LIFT.
POP=46%...PCPN 0.76"...POTL 3.53" FOR SFC TEMPS BELOW 72F...
FMAP=0.48"...RI=142. DUE TO ELEVATED NATURE OF ACTIVITY THE PROB OF
SVR FROM SURFACE BASE IS 0%. DOWNBURST GUST POTL 46-56KTS...HAIL
POTL DIME-NICKEL SIZE. TOR THREAT F0/F1 POSSIBLE.

.NEW...SMALL CRAFT ADVISORY FOR LKS PONTCHARTRAIN/MAUREP_AS AND K7R1-K7R3
LA...NONE.
MS...NONE.
24

In the hours before

Special weather statement, Apr 23, 10:34 AM CDT, 3 hours 39 minutes before
THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1034 AM CDT SUN APR 23 2000

LAZ034>040-046>050-MSZ068>071-077-080>082-232200-
AMITE-ASCENSION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-HARRISON-
IBERVILLE-JACKSON-LIVINGSTON-PEARL RIVER-PIKE-POINTE COUPEE-
ST HELENA-ST TAMMANY-TANGIPAHOA-WALTHALL-WASHINGTON-WEST BATON ROUGE-
WEST FELICIANA-WILKINSON-
1034 AM CDT SUN APR 23 2000

...THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON...

A WARM FRONT MOVING OUT OF THE LOUISIANA COASTAL MARSHES NORTHWARD
WILL FOCUS THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON AND EARLY
EVENING. LOWER LEVEL AND UPPER LEVEL WINDS WOULD FAVOR RAPIDLY
DEVELOPING THUNDERSTORMS THAT MAY EXHIBIT ROTATING CHARACTERISTICS AT
TIMES.

THE PRIMARY THREAT FOR SEVERE WEATHER WILL BE IN THE FORM OF DAMAGING
DOWNBURST WINDS AND LARGE HAIL OF DIME TO NICKEL SIZE DIAMETERS. A
FEW FUNNEL CLOUDS MAY ALSO BE SPOTTED FROM ELEVATED CLOUD BASES.
TORNADO DEVELOPMENT CAN NOT BE RULED OUT FROM SOME OF THE MORE
ORGANIZED STRONG STORMS THAT MAY DEVELOP LATER THIS AFTERNOON.

THE AREA OF GREATEST RISK IS THE COUNTIES OF SOUTHWEST AND COASTAL
MISSISSIPPI. AN ISOLATED SEVERE THUNDERSTORM OR TWO MAY ALSO AFFECT
PORTIONS OF THE LOUISIANA FLORIDA PARISHES.

LAW ENFORCEMENT AND EMERGENCY MANAGEMENT AGENCIES SHOULD CLOSELY
MONITOR THE WEATHER SITUATION THIS AFTERNOON. A FEW LOCAL SEVERE
THUNDERSTORM WARNINGS MAY BE ISSUED THROUGHOUT THE AFTERNOON AND
EARLY EVENING HOURS.

FOR MORE INFORMATION VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/LIX (ALL
LOWER CASE).

LAZ056>070-232200-
ASSUMPTION-LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES-
LOWER ST BERNARD-LOWER TERREBONNE-ORLEANS-ST CHARLES-ST JAMES-
ST JOHN THE BAPTIST-UPPER JEFFERSON-UPPER LAFOURCHE-
UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
1034 AM CDT SUN APR 23 2000

A WARM FRONT MOVING OUT OF THE LOUISIANA COASTAL MARSHES NORTHWARD
WILL FOCUS THUNDERSTORM DEVELOPMENT DURING AFTERNOON HEATING.
MOST OF THE THUNDERSTORM ACTIVITY SHOULD TAKE PLACE GENERALLY NORTH
OF THE TIDAL LAKES. SEVERE THUNDERSTORM DEVELOPMENT IS NOT
ANTICIPATED SOUTH OF THE TIDAL LAKES AND COASTAL LOUISIANA THROUGH
THIS EVENING.

FOR MORE INFORMATION VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/LIX (ALL
LOWER CASE).

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 1:48 PM CDTSevere Thunderstorm WarningLIXPointe Coupee, West Feliciana27 min
Apr 23, 2:13 PM CDTSevere Thunderstorm WarningLIXAscension, Livingston47 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.